Wyoming, 2020

Hail in Wyoming, July 2, 2020

July 2, 2020 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe in the Newcastle area, producing hail to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe in the Newcastle area, producing hail to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 11:17 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 2, 11:17 AM MST, 1 hour 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1217 PM MDT Thu Jul 2 2020

.DISCUSSION...(This Evening Through Thursday)
Issued at 1217 PM MDT Thu Jul 2 2020

NW CONUS upper trough will remain anchored in the period,
supporting active SW flow over the region through the period at
times, as deep moisture wavers over the region at times. One such
impulse and moisture plume will impact the region today,
supporting a cluster of strong to severe thunderstorms this
afternoon and evening. Sfc trough stalled over the region fro NW
SD into SW SD. Pretty sig axis of abundant ML CAPE from just north
of the Black Hills and south. Diurnal de-stabilization with an
advancing weak impulse will support convective initiation over the
Black Hills and a sfc trough across NW SD, with convection
expected to grow upscale given ample CAPE and increasing bulk
shear. Should be plenty of CAPE/SHEAR (3500 J/kg with 30-40 knots
of 0-6 km Shear) for supercells and potential bowing cells.
Convection will push off the hills and onto the plains late this
afternoon and evening with a lingering severe threat into the
later evening. LL moisture will recycle over the region Friday as
southerly flow becomes established. Another impulse will support
another round of thunderstorms in the late afternoon and evening
as convection develops per a weakening cap. Convection will likely
develop over portions of NE WY where capping will be weakest,
with other convection possible on the Black Hills and on the Pine
Ridge over northern Neb and/or scentral SD per weak CIN.
Convention will likely grow upscale in the evening and carry east
across NW SD per a strengthening LLJ, supporting a severe threat.
Otherwise, convection will be possible nearly every day in the
remainder of the period as a sfc trough wavers over the region in
unsettled SW flow with seasonal temps.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1116 AM MDT Thu Jul 2 2020

Breezy southerly winds across much of the region today. Generally
VFR conditions are expected through the day; however, MVFR/local
IFR conditions will be possible in any storms that develop this
afternoon and evening, along with gusty/erratic winds. Storms will
shift to the east by late evening. With light southeasterly winds
and high RH, some low clouds/patchy fog may develop across
portions of the western SD plains early Friday morning.

&&

.FIRE WEATHER...
Issued at 1217 PM MDT Thu Jul 2 2020

Breezy and very dry southwest winds have developed across
southern Campbell County and is moving into Weston County.
Minimum relative humidity has dropped to 10-15% across several
sites. Critical fire weather conditions are now being met.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317.

&&

DISCUSSION...JC
AVIATION...Eagan
FIRE WEATHER...13
Hazardous weather outlook, Jul 2, 10:20 AM MST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1120 AM MDT Thu Jul 2 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056>058-
071-031300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
1120 AM MDT Thu Jul 2 2020 /1220 PM CDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for thunderstorms continue through early next week.
Strong to severe storms will be possible at times. On Friday,
severe weather is more likely across northwestern South Dakota,
where there is a slight risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-031300-
Northern Campbell-Southern Campbell-
1120 AM MDT Thu Jul 2 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today, but severe weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for thunderstorms continue through early next week.
Strong to severe storms will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 2, 12:13 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
113 PM MDT Thu Jul 2 2020

WYZ057-058-022000-
Weston WY-Wyoming Black Hills WY-
113 PM MDT Thu Jul 2 2020

...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON AND SOUTH CENTRAL
CROOK COUNTIES...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Inyan Kara Mountain, or 18 miles south of
Sundance, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Inyan Kara Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4403 10436 4408 10450 4430 10442 4424 10414
TIME...MOT...LOC 1913Z 208DEG 14KT 4414 10440

JC

The radar

The Rapid City radar (KUDX), 113 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weston

When
July 2, 12:21 PM MST
Where
Weston County, Newcastle
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
43.860, -104.200

Hail, Weston

When
July 2, 12:28 PM MST
Where
Weston County, 3 mi NNE of Newcastle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.900, -104.177

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902757, 902758.